Texas, 2019Damaging Wind in Texas, October 9, 2019
October 9, 2019 · NWS AMA · 1 event in 1 county or zone
Isolated thunderstorms developed during the late afternoon and early evening along a pseudo-dryline across the southeast Texas Panhandle. One storm produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed during the late afternoon and early evening along a pseudo-dryline across the southeast Texas Panhandle. One storm produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 9, 4:30 PM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Oct 9, 4:30 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
530 PM CDT Wed Oct 9 2019
.AVIATION...
Main concern for the 00Z TAF period will be the timing of an
approaching cold front towards sunrise between 10Z and 12Z. Winds
will be southwest decreasing to 15 kts around sunset. Thursday
morning, behind the front, the winds will become northerly around
15 kts increasing to around 20 to 25 kts in the afternoon with
gust up to 35 kts. CIGs should stay in the VFR category with only
a few to scattered clouds below 3k ft during the early morning
hours.
Hoffeditz
&&
.PREV DISCUSSION... /Issued 344 PM CDT Wed Oct 9 2019/
SHORT TERM...Tonight through Friday...
Pseudo-dryline setup along the far eastern Panhandles may provide a
brief thunderstorm or two that is expected to move east into OK
pretty quick. Severe storms are not likely but will not be
completely ruled out. We do have decent CAPE and shear which could
put all hazards into play, the storm initiation looks to be very
close to the ern TX/wrn OK state line and then would quickly exit
to the east. Also, a decent 500mb inversion could slow the
updraft speeds down and limit the severe threat, even with 1200
J/kg of CAPE.
Otherwise, a break in the very warm temperatures as cold air will
surge down through the area. The OK Panhandle may see north winds
from the approaching cold front as early as 3AM, and gauging by
the speed of the front, all areas could be under north winds by
10AM, possibly earlier. Colder air will gradually usher in and we
might see a slight rise in temperatures through the mid afternoon.
Most areas will be lucky to top out in the mid 50s, but the far
northwest may only get into the mid 40s. The far southeast may be
impacted late enough that it pulls off mid 60s to lower 70s.
North winds 25 to 35 mph will be possible with this front, so
expect it to be breezy to windy. Wind chills will start to kick in
later in the day, and it will not take it long after sunset to
feel like it's freezing or colder.
Overnight wind chills will be quite cold with the northwest possibly
seeing single digits, and the southeast bottoming out in the lower
20s. The rest of the Panhandles look to bottom out in the teens, so
it will be a breezy and cold Friday morning commute.
With wind chills this cold a freeze across most of the Panhandles is
likely. The Freeze Watch will currently hold and will hold off on
any warnings for now. Will say that hard freezes seem likely for
the far northwestern areas of the Panhandles, it's just where the
cutoff will be is still up in the air.
There's still talk about snow that needs to be addressed. While
conditions are not favorable, will not rule out some light snow
across the northwest Panhandles. Very little to no accumulations
are expected.
Winds may linger a bit longer into Friday for the eastern
Panhandles, so while the west may feel lighter winds and a crisp
cool sunny day, the eastern Panhandles may be a bit more breezy
making the day feel a bit cooler than those in the west.
Weber
LONG TERM...Friday night through Wednesday
The long term period will begin with a potent upper level low
reaching peak intensity near the Northwest Angle of Minnesota (fun
fact, the only way to reach this part of the US by land requires
driving through Canada). After becoming stacked, this low will
begin filling slowly while moving off to the northeast.
Substantial jet energy will continue to cross the Northern
Plains and feed in, with the Southern Plains generally left on
the southern fringe of this belt of westerlies. What that leaves
the Panhandles with is a predominately dry pattern with some
breezy days sprinkled in.
After a near to slightly below normal day on Saturday, temps
should cruise back above normal Sun-Tue with highs in the low to
mid 80s common and lows staying above freezing. Model uncertainly
does begin to increase Monday and beyond with GEFS spreads
increasing and models struggling with how to handle an expected
Eastern Pacific tropical cyclone and its possible merger with a
digging northern stream wave.
All in all, after tomorrow's raw day, a string of dry and pleasant
weather looks to be in store.
Simpson
&&
.AMA Watches/Warnings/Advisories...
TX...Freeze Watch from Thursday evening through Friday morning for
the following zones: Armstrong...Carson...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
Duro Canyon...Potter...Randall...Roberts...Sherman.
OK...Freeze Watch from Thursday evening through Friday morning for
the following zones: Beaver...Cimarron...Texas.
&&
36/15Hazardous weather outlook, Oct 9, 2:50 PM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
350 PM CDT Wed Oct 9 2019
OKZ001>003-TXZ001>020-317-101200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
350 PM CDT Wed Oct 9 2019
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are possible later today and early this evening
across the southeastern and far eastern portions of the Texas
Panhandle. A strong to severe storm cannot be ruled out near the
Texas and Oklahoma state line.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Freezing temperatures are expected across the majority of the
forecast area with the exception of the southeast Texas Panhandle
Friday morning. A hard freeze will be possible across the
northwestern two-thirds of the combined Panhandles.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Oct 9, 5:19 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Amarillo TX
619 PM CDT Wed Oct 9 2019
TXZ014-019-092345-
Gray TX-Donley TX-
619 PM CDT Wed Oct 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAY AND NORTHERN
DONLEY COUNTIES UNTIL 645 PM CDT...
At 618 PM CDT, Doppler radar was tracking a strong thunderstorm over
Howardwick, or 9 miles north of Clarendon, moving northeast at 45
mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Howardwick, Lake Mcclellan and Greenbelt Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3493 10095 3507 10108 3529 10083 3508 10062
TIME...MOT...LOC 2318Z 234DEG 38KT 3507 10094
TLH
Special weather statement, Oct 9, 6:12 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
712 PM CDT Wed Oct 9 2019
TXZ020-100045-
Collingsworth TX-
712 PM CDT Wed Oct 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLLINGSWORTH COUNTY
UNTIL 745 PM CDT...
At 712 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wellington, moving northeast at 20 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Wellington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3475 10013 3475 10021 3488 10032 3511 10003
3507 10000 3481 10000
TIME...MOT...LOC 0012Z 234DEG 19KT 3485 10019
TLHSpecial weather statement, Oct 9, 6:17 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
717 PM CDT Wed Oct 9 2019
TXZ010-015-100045-
Hemphill TX-Wheeler TX-
717 PM CDT Wed Oct 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER AND SOUTHWESTERN
HEMPHILL COUNTIES UNTIL 745 PM CDT...
At 717 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Mobeetie, or 17 miles southeast of Miami, moving northeast at 40
mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Briscoe, Wheeler, Allison, New Mobeetie and Mobeetie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3558 10001 3536 10043 3546 10054 3557 10054
3582 10039
TIME...MOT...LOC 0017Z 225DEG 35KT 3549 10044
TLHThunderstorm Wind, Wheeler
- When
- October 9, 6:17 PM CST
- Where
- Wheeler County, Mobeetie
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.520, -100.430
A carport was thrown up and over a home. A barn was destroyed. Large tree limbs were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and Strong Wind in California, October 9 to 31, 20197 injured · $18,000 · 6 events
- Coastal Flood and High Wind in Massachusetts, October 9 to 11, 2019$23,000 · 52 kt wind · 56 events
- Blizzard and Heavy Snow in North Dakota, October 9 to 12, 201940 events
- Winter Storm and Winter Weather in South Dakota, October 9 to 10, 201924 events
- Winter Weather in Colorado, October 9 to 10, 20198 events
- Flash Flooding and Heavy Rain in Hawaii, October 9 to 11, 20196 events
- High Wind in California, October 9 to 10, 201972 kt wind · 4 events
- Heavy Snow in Nebraska, October 9 to 10, 20194 events
- Winter Weather in Colorado, October 9 to 10, 20193 events
- Winter Storm and Winter Weather in Wyoming, October 9 to 10, 20193 events
- Wildfire and Strong Wind in California, October 9 to 10, 20193 events
- Winter Weather in Idaho, October 9, 20192 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857968.